Does This Diabetes Drug Make Me Look Fat?

Aug 20, 2019

Recently, someone asked me if her insulin might be making her gain weight. She was making all the right food decisions, she had increased her activity, and her blood sugar was improving, but she was frustrated that all her clothes seemed to be getting tighter. She had posed the question to an internet support group and was answered with, “it’s what you’re eating. Eat less and you’ll stop gaining weight.” She felt shame about the weight gain but was sure she was doing everything she could. She wanted to know if I thought maybe it could be even a little bit about the medication.

Her story was almost identical to mine!

About 6-8 months after I was diagnosed with diabetes, I complained to my endocrinologist that I was gaining weight and that I thought the medication I was taking might be causing the weight gain. I was doing everything I was supposed to be doing: eating even less than prescribed and spending hours in the gym. I was trying so hard to LOSE weight like I was supposed to and it seemed all I could do was GAIN weight. 

It was toward the end of my appointment when I asked. He quickly dismissed me with “No, no. The medication doesn’t make you fat. Overeating makes you fat. And not enough exercise. Eat less and start exercising and you’ll stop gaining weight.” I remember the tears burning at the back of my eyes as I walked past the receptionist’s desk, unable to stop to make my follow-up appointment. He hadn’t asked about what I was eating or my exercise regimen. He just basically told me I was fat and lazy and told me to do better.

I never saw him again and to this day I cringe whenever I see his name listed among recommended endocrinologists in my city.

In 2005, there was just enough information available on the internet that I was able to learn about the medication. Weight gain was the first listed side effect of the medication I’d been taking since shortly after I was diagnosed. Why did that doctor shame me into feeling like a complete failure for something that’s a KNOWN SIDE EFFECT?

I found another endocrinologist who understood the potential weight side effects of diabetes drugs and helped me get on a path that helped me lose the weight I had gained on the first drug. I didn’t know WHY many diabetes drugs affect weight, but my new endocrinologist did and she helped me find the first regimen of medication and lifestyle that brought my diabetes under control.

Years later, with many hours of specialized education and personal and clinical experience under my belt, I have a much better understanding of how the various diabetes medications work. As part of that understanding, I know what weight results can be expected with each of the medications.

So, the short answer to the question about whether or not insulin was causing my client to gain weight: probably. The longer answer is much more complicated and DOES have to do with food choices and insulin resistance. But insulin and drugs that cause insulin to be released in the body are known to cause weight gain.

For people with Type 2 Diabetes, there are other drugs that don’t cause weight gain and many even help with weight loss. This is because they treat insulin resistance. (Check out this blog post for a quick overview of insulin resistance and how it’s related to weight gain.) These drugs aren’t without their own side effects and aren’t necessarily appropriate for everyone with Type 2.   

If you think your diabetes medication is causing you to gain weight here are a few commonly prescribed drug classes and drugs that DON’T cause weight gain that you can ask your medical team about. Keep in mind that these drugs may not be appropriate for your specific situation but it’s worth asking about.

  • Metformin (Usually first Type 2 Diabetes drug prescribed)
  • GLP-1 agonists: Victoza, Trulicity and others
  • DPP-4 inhibitor: Januvia
  • SGLT2 inhibitor: Farxiga, Jardiance, Invokana

Commonly prescribed drugs that have weight gain as a side effect:

  • Insulin
  • Sulfonylureas: Glipizide, Glyburide and others

Insulin MAY be necessary in the treatment of your diabetes. In my opinion, Sulfonylureas are never a good option but your insurance company may require that you try them before allowing some of the more expensive medications listed above. (Remember, this is education, not medical advice and you should always consult with your own medical team that knows your exact circumstances.)

In summary, yes! Some diabetes drugs cause weight gain. If you see a medical provider who blames you for weight gain in any circumstance, but especially if you’re taking insulin or a sulfonylurea, it’s time to look for a compassionate provider who understands the weight effects of these powerful medications. Leaving the endocrinologist who shamed me was the beginning of standing up for myself and taking charge of my own Type 2 Diabetes.

 

Close

50% Complete

Two Step

Lorem ipsum dolor sit amet, consectetur adipiscing elit, sed do eiusmod tempor incididunt ut labore et dolore magna aliqua.